Adderall-Day 1

Discussion in 'General Parenting' started by grmac, Jun 18, 2014.

  1. grmac

    grmac New Member

    Hello all!! Well, we finally got through all the red tape and months of evaluations etc. and to the psychiatrist. Began AdderallXR at 10mg yesterday. Tweety Bird slowed down quite a bit. Actually watched a little TV because her neighborhood friends couldn't play right away. She was more manageable and wasn't jumping from one thing to another and would listen. I just didn't like the appetite suppression. She complained of her stomach hurting which of course is a side effect of the stims. I am wondering if any of you know if these stomach aches will eventually go away or will it stay with her as long as she's on the medications? Is there anything to help it? I also worry she will lose weight that she can't afford to. She is already a little "skinny minnie". Any thoughts/suggestions?
  2. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Hi Grmac,
    The stomach aches could go away. When my son took stimulants his appetite was suppressed. I do remember he would be hungry about the time it would wear off.
  3. HMBgal

    HMBgal Active Member

    Same with dear grandson. Tummy hurt, hands shaking, heart rate high...not fun to watch. And he definitely has trouble with sleeping. We asked about melatonin and his doctor said it can make things worse. I don't know, but we are trying other sleep hygiene things: warm milk, very structured calming nighttime schedule, etc. And yes, his growth has slowed. He doesn't complain of tummy aches anymore, and hasn't since the first month or two. We do remind him to drink a lot of water because of the dry mouth stims can cause, and this is hard on the teeth.

    He's been on stims for quite awhile now (since Nov. 2011) and we have adjusted our expectations of when he eats and how much. We make sure there are lots of nutrient dense things to eat in the morning and and he'll even have two dinners: A light one when the rest of the family eats because he really isn't very hungry, then one closer to bedtime because by then, he's really hungry. Even with the stims onboard, he has been eating like a house afire the last few weeks, so I'm guessing a growth spurt? We hope so as he is a wiry little dude, too, and his peers are passing him up height-wise. With us, it's been balancing the positives and negatives. We want him to take a medication vacation this summer, but his father, with whom my daughter shares 50/50 custody won't allow it, so that battle has yet to be fought. There have been many positives for him, especially at school, but every child is different. Our guy has something else going on, too, and the anxiety and rages make us wonder about the stims. It ain't easy. I hope your little Tweety Bird adjusts okay and it is successful for her.
  4. TerryJ2

    TerryJ2 Well-Known Member

    Yes, it will suppress her appetite. We would feed our difficult child just before school, at the same time he had his medications. He was hungry at about 6 a.m. and then in 45 min, his appetite would be gone for the day. About 12 hrs later, it would return. He would nibble at dinner, and at 9 p.m., he'd be starving.
    So now, he's 17 and he eats two dinners. :)
    You just have to work around it.
    So glad it's working so far!
  5. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    The adderall effect on her stomach will get better. When my difficult child was little and on adderall, I made sure he had a high protein, high calorie breakfast before the medication took effect. He would have anything from a milkshake (full fat ice-cream and skim milk) or scrabbled eggs and sausage (quick breakfast because I scrambled the eggs in the micro and bought the precooked sausage you tossed in the micro as well) or ham sandwich and yogurt to soup and peanut butter crackers. He ate very little during the day. He was not as hungry at dinner but when we went upstairs for our night routine (reading and talking for about an hour which we did from 2nd grade through 8th every school night because it was very calming for both of us and really helped him settle and get a good sleep) we would take an apple, some yogurt, pretzels, peanut butter, crackers, carrots, etc. As he read and then listened to me read he would snack. The deal was the teeth had to be brushed before he settled in under the covers.

    He was not medicated on the weekends so his appetite was great from Friday to Monday morning. He also didn't take the medications during summer and school breaks like Christmas and Easter.

    Good luck - it was a great medication for difficult child from 2nd grade through 7th (when he switched to vyvanse).

  6. grmac

    grmac New Member

    Thank you for the replies! The stomach issue was a little better today. HMBgal, I'm curious why your doctor said melatonin could make things worse. Her psychiatrist said we could use melatonin or Valerian root if needed. I really appreciate the advice about 2 dinners! That way I can be prepared in advance. Since we are just beginning this journey, we need to use the medications during the summer to see how they will work and adjust/change as needed. I'm also opening the capsule and sprinkling it on yogurt. It recommends applesauce but she doesn't like applesauce. I do think I will give her a break now and then though maybe on the weekends. I've also noticed her getting a little cranky and unreasonable when the medications wear off. Maybe this is a side effect too? I am just hoping we have all the "bugs" worked out by the time school starts. It was a rough school year for her! Maybe she will enjoy school more now, or at least I hope!
  7. Wiped Out

    Wiped Out Well-Known Member Staff Member

    My difficult child used to get very cranky and unreasonable when the medications would wear off, and also would get violent (however, my difficult child has bipolar and stimulants were something we learned he cannot tolerate).
  8. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    Be careful with the sprinkling. Because of the time release nature of this medication, you cannot chew the "beads" and every one needs to be eaten because you don't now which "bead" is effective immediately and which is a time release "bead".

    My son could swallow a pill so I capitalized on his enjoyment of Stellaluna. I was the mama bird feeding him, Stellaluna, some grasshoppers -- "open up" and then I just dropped it down his throat and he drank water really fast! Did that for about the first 2 years!

  9. grmac

    grmac New Member

    Today we practiced trying to swallow the empty capsule (after sprinkling the contents on yogurt). She just couldn't get it down. She really wanted to also. She doesn't really like having to take the contents with something. Darn. Also, she took so long getting the spoonful of medication beads down I wonder if they melted and became inactive? medications did not work today. Hmmmm. LDM, she knows not to chew them. We already discussed that but doesn't mean she won't try anyway. I wish she could just swallow the darn thing. It would make things so much easier!
  10. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    Practice with a tictac and go to your local pharmacy and by a medication cup. They have these cups that help kids swallow a pill.

    This is kinda graphic but, if you have her put her head all the way back (looking at the ceiling) it will open her throat -- take the pill in your thumb and index finger, put your hand over her mouth (and a little inside if you can) and drop the pill down her throat. The natural reflex is to swallow. Have her hold a small glass of her favorite drink (even if it's a little soda because the bubbles help them to swallow) and as soon as you drop it in, have her drink. It just takes practice.....
  11. grmac

    grmac New Member

    Now she doesn't want to eat at night! Any other suggestions how to stimulate her appetite in the evenings? I'm so glad most of your children ate well in the evening. So far, she turns up her nose at food and this can be as late as 10pm! I can get her to nibble on a couple of handfuls of peanuts but she just looks at food like it's her enemy. Stomach aches are much better so that's a non issue now. Just a little worried that she won't eat in the pm. Good suggestions LDM!! I will go to the pharmacy today look for the medication cups. Love the suggestion about the tic tac.
  12. KTMom91

    KTMom91 Well-Known Member

    I had Miss KT practice swallowing pills with mini M&M's, then let her eat the remaining ones.